Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
January 11, 2004
Insulin Pumps, Other Illnesses
Question from Overland Park, Kansas, USA:
Our 15 year old son has had type on diabetes since February 1995 and has been using the 508 pump for almost three years. He has had fairly good control (A1c around 8.3) and would have better if he would remember to bolus for lunch. A couple of days ago he was diagnosed with acute myeloid leukemia (AML). In a very short time he has marrow taken from his hip bone, a spinal puncture with chemo injected into his back, a Hickman cath placed, and chemotherapy started. Needless to say his blood sugars have soared to heights we have rarely seen and we are scurrying to keep them down. Do any of you have any experience dealing with this combination of type 1 diabetes, AML, and the pump? Can you direct us to such information? Any ideas about what we can do to keep his blood sugar down? And due to his diabetes, what can we expect when he has his bone marrow transplant as far as blood sugars and could it help his diabetes?
Although I haven’t treated any children with leukemia with the pump, I have treated children with leukemia on injections. I assume prednisone or some other steroid is part of your son’s chemotherapy. High dose steroids given for any reason will raise the blood sugars drastically and require more insulin. I have treated children with asthma who require intermittent high dose steroids and who use the pump. I usually find that the effect of the steroids if given for several days takes several days to reach peak affect on the blood sugar and then when the steroids are tapered, it takes several more days for insulin requirements to decrease. I always start by raising the basal rate on the pump. If necessary I also give more bolus insulin for food and extra coverage if the blood sugar is still high. (If he is on high dose steroids, he may need more insulin than usual to cover for high blood sugars and meals.) I have had insulin requirement increase by as much as 50% with high dose steroids. If your child gets an infection on top of this, insulin requirements may increase even more.
It is important to try and treat nausea and vomiting aggressively as poor food intake will further complicate insulin requirements. If your son goes on IV therapy for a while, I usually recommend that they give “maintenance fluids” with a glucose containing solution (this is the normal fluid requirements a person his size would need if he is not eating or drinking). I recommend if they have to give more fluid than maintenance requirements (if he is dehydrated or they need to give him a high fluid load for chemo or induction of anaesthesia), that they give this EXTRA fluid as a non-glucose maintaining solution. You can then run the pump at a constant basal rate to match the constant IV maintenance glucose (or they can give him IV insulin at a constant rate to match the IV glucose).
I haven’t managed anyone with diabetes during a bone marrow transplant, but I assume the issues would be similar. There may be some contraindication to using the pump. During surgery, many anaesthesiologists would rather give IV insulin than through a pump. Also in the operating room and certainly if he has any MRIs, there may be electronic or magnetic interference with the pump that could even make it run dangerously faster than set.
If there is any concern of infection after the bone marrow transplant they may not him to have an indwelling subcutaneous catheter that could become infected – but those are issues to discuss with his oncologists.
As with any illness, testing very frequently and making adjustments accordingly is the only way to do it. You might have to give the insulin for meals as an extended bolus over a few hours. There are no magic formulas as so many things change, but with the pump, it is theoretically easier to make these adjustments as you are only giving insulin that lasts a relatively short time so if you give too much or too little, you know soon and can adjust accordingly. Most likely however, your old formulas won’t work when he is on steroids or sick. I’d make sure you always have glucagon at home to give him in an emergency. (Giving emergency glucose through the catheter is preferable if possible as IV glucose won’t make him nauseous or vomit as glucagon can.) If you need to give glucagon, give the lowest dose possible. You may want to use an insulin syringe with a 1/2 inch needle (but not short needle) or a TB syringe with a 5/8 inch instead of the larger needle that comes with the glucagon emergency kit if his platelets are low and he is susceptible to bruising or bleeding with deep injections. You can always give a second dose in 20 minutes (I’d discuss doses with his endocrinologists). Hopefully your endocrinologists and oncologists will be able to work together and with your family to work out these details.
I’m sure this must be a very difficult time for you, your son, and your whole family. I wish all of you the strength to cope with the ordeal ahead so hopefully your son will have a complete cure of his leukemia, so he will be healthy and able to enjoy the cure for diabetes when it is found.
Additional comments from Dr. David Schwartz:
My sincere warm wishes for a good recovery for your son. You have outlined some real issues. The chemotherapy may lead to changes in appetite or vomiting or changes in his immune system’s ability to ward off infections and such stresses can really lead to some major glucose fluctuations.
Given the city that you live in, there is a terrific children’s hospital (associated with a medical school) plus another university medical center so I presume your child’s pediatric care is at one of these facilities. If not, I would so strongly advise it!
In situations such as your son’s, it will be important that all the various subspecialists give one another input. I personally think it reasonable to take on a hierarchy of the immediate and longer-term goals. For example, “tight” glucose control in my mind begins to take a backseat to cancer. As you know, diabetes is a long-term issue. Let’s get your son to the long term! And that means whipping the AML cancer. In the short-term, I would aim for glucose control that still allows minimization of ketosis in order to avoid the potentially life-threatening DKA, but also lower sugars to try to minimize risks of dehydration and infection. So what if the HbA1c rises a bit, in my view. So my goal would be trying to keep the glucose levels between 100-200 during the induction phases of chemotherapy and subsequent cycles. One of the chemotherapies that might be employed can be glucocorticoid medications, such as prednisone. This material notoriously can raise the blood sugar and increase the appetite. The treatment may require substantially increased amounts of insulin. Your son probably has Humalog or NovoLog in the pump. The pump certainly can be used with treatment for chemotherapy but you will require increased vigilance for bleeding (as platelet counts may go down with chemotherapy) and infection at the insertion sites. But pump rates may need to be adjusted (perhaps substantially) and he may require extra shots of Regular insulin, if ketones occur. This will not be the time to skimp on his checking his blood glucose readings. But alternative site testing (with suitable meters) may be a real help here with the smaller amounts of blood usually required compared to fingerstick testing.
Bone marrow transplant (BMT), in theory, may seem to be beneficial for a patient newly diagnosed with diabetes, as the body’s immune system cells get “replaced” by the new bone marrow cells. But in practicality, especially in a patient who has had diabetes for a number of years, I would not expect improvement in diabetes after a BMT.
Additional comments from Dr. Donough O’Brien:
I have not encountered a similar situation; but the evidence from the literature is that chemotherapy for AML does not directly effect glucose metabolism if the islet cells are already destroyed as they would be in Type 1A or Autoimmune Diabetes. Thus the raised blood sugars are most probably explained by stress and the response should be in fine tuning the basal and bolus settings of the pump. Most of the reports on the effects of bone marrow transplantation on diabetes are that it actually are that it can be a cause; but there are a few indications that it may result in a remission, presumably through a stem cell response. You should ask your son’s doctor’s about this and I am sorry that I could not find a recent specific reference for you to see.